GHB/ GBL-Fast facts for schools
Although uncommon, if a young person uses GHB at school they may appear in a similar state to if they had used alcohol.
GHB (gamma hydroxybutyrate) is depressant, it slows down the rate of in which our brain sends chemical messages to the rest of the body. It used to be used as a legal anaesthetic. Although it slows the bodies reactions down it is mostly (but not always) used as a drug at parties and clubs.
GBL (gamma-butyrolactone) and 1,4-BD are chemicals that are closely related to GHB. Once GBL or 1,4-BD enter the body, they convert to GHB almost immediately. When GLB and 1,4-BD are made industrially ingredients are added to it which makes people vomit after they have consumed.
‘G’, fantasy, grievous bodily harm (GBH), liquid ecstasy, liquid E, liquid X, salty water, juice, soap, scoop, cherry meth and blue nitro.
HOW COMMON IS USE?
In 2013, 0.3 per cent of Australians over age 14 had used GHB (National Drug Strategy Household Survey, 2013).
GHB is not commonly used by school aged young people.
HOW CAN I TELL IF SOMEONE IS USING OR DEALING AT MY SCHOOL?
GHB is a clear liquid with astringent bitter or salty taste odourless, usually sold in small bottles or vials or in soy sauce fish capsule. Also comes as a bright blue liquid, known as ‘blue nitro', and less commonly as crystal powder.
HOW CAN I TELL IF A YOUNG PERSON IS USING?
Although uncommon, if a young person uses GHB at school they may appear in a similar state to if they had used alcohol. They may be in a state of euphoria, be less inhibited or even be sleepy.
It is important to note that GHB appears to be dose dependant due to the manufacturing of it. This means that it is easy to overdose on.
Overdose symptoms include difficulty being roused or woken, Incoherence, profuse sweating, vomiting, irregular or shallow breathing, or involuntary muscle contractions. There have been no reported deaths of a person who has overdosed on GHB if they have been taken to hospital. An ambulance should be called if any of these symptoms are evident or if is suspected a student has used GHB.
IMPLICATIONS FOR THE CLASSROOM
In a school setting, if GHB is an issue it is most likely this will be as a result of the after effects of use rather than a young person using in class. The comedown form GHB can leave a young person feeling physically and emotionally drained.
For a more comprehensive guide we recommend the ADF’s fact sheet.